Alert archive / New York / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 27, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 24, 1999, 8:44 PM EDT for Niagara County, New York. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 24, 1999, 8:44 PM EDT (00:44 UTC)
- Expired
- Jul 24, 1999, 9:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Buffalo, NY
- Area
- Whole counties
County Niagara County, NY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 9:03 PM EDT | Thunderstorm Wind | Lewiston, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 427 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1662 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBUF 250042 SVRBUF NYC063-250145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BUFFALO NY 844 PM EDT SAT JUL 24 1999 THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NIAGARA COUNTY IN WESTERN NEW YORK * UNTIL 945 PM EDT * AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS FROM LEWISTON AND YOUNGSTOWN TO 5 MILES WEST OF NIAGARA FALLS....MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NIAGARA FALLS BY 850 PM LOCKPORT BY 905 PM ROYALTON BY 920 PM IF YOU ARE IN THESE AREAS...SEEK SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. BE ON THE ALERT FOR THUNDERSTORMS ACCOMPANIED BY DAMAGING WINDS...FREQUENT LIGHTNING AND HAIL. LOCALLY HEAVY RAINFALL MAY ALSO PRODUCE DRAINAGE FLOODING. SFM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:18 PM EDT, 6 hours 26 minutes earlier.
Area forecast discussion, Jul 24, 2:18 PM EDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 218 PM EDT SAT JUL 24 1999 RIGHT NOW OUR ENTIRE FA IS LOCATED IN A RELATIVELY STABLE ZONE BETWEEN VERY UNSTABLE AIR OVER MICHIGAN (CAPES UP TO 3000 J/KG AND LI/S DOWN TO MINUS 12) AND EVEN MORE UNSTABLE AIR OVER THE MID ATLANTIC STATES. THE VISIBLE SATELLITE IMAGE DOES SHOW AN EXPANDING LAKE SHADOW DEVELOPING DOWNWIND OF LAKE ERIE. THE DIFFERENTIAL HEATING AND CONVERGENCE ALONG THIS BOUNDARY SHOULD HELP TO SET OFF A FEW THUNDERSTORMS LATE THIS AFTERNOON AND EVENING OVER THE SOUTHERN TIER...THE GENESEE VALLEY AND PARTS OF THE NIAGARA FRONTIER NORTH OF BUFFALO. THE LINE OF CONVECTION THAT IS FIRING UP OVER MICHIGAN AND LAKE HURON IS ASSOCIATED WITH THE FIRST SHORT WAVE THAT IS FORECAST TO MOVE INTO WESTERN NEW YORK STATE AROUND 06Z. THE STRONG THETA-E RIDGE THAT IS FEEDING THESE STORMS IS FORECAST TO DRIFT SOUTH INTO OHIO AS THE AFTERNOON WEARS ON. THUS...IT LOOKS LIKE THE BEST INSTABILITY WILL REMAIN SOUTH AND WEST OF WESTERN NEW YORK. HOWEVER...THE COLDER TEMPERATURES THAT ARE ASSOCIATED WITH THE SHORT WAVE SHOULD KEEP THE AIR UNSTABLE ENOUGH TO PRODUCE A FEW MORE SHOWERS AND THUNDERSTORMS ACROSS OUR FA TONIGHT. THE DEEPENING TROUGH NEAR JAMES BAY IS FORECAST TO DEVELOP INTO A CLOSED LOW BY SUNDAY MORNING. A SERIES OF SHORT WAVES WILL BE ROTATING AROUND THE LOW AND SET OFF A FEW MORE SHOWERS OR THUNDERSTORMS ON SUNDAY. SCATTERED SHOWERS WILL LINGER OVER THE WESTERN FINGER LAKES AND THE NORTH COUNTRY SUNDAY NIGHT AND MAYBE INTO SUNDAY MORNING AS MOISTURE WRAPS AROUND THE STALLED SURFACE LOW. A WEAK SURFACE RIDGE WILL BRING DRY WEATHER TO MOST OF THE FA ON MONDAY BEFORE ANOTHER COLD FRONT MOVES EAST FROM THE CENTRAL PLAINS AND BRINGS A CHANCE FOR MORE SHOWERS ON TUESDAY. .BUF...NONE. TJP
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 10:25 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego | 95 min |
| Jul 25, 2:04 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus | 66 min |
| Jul 25, 2:27 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Orleans | 63 min |
| Jul 25, 3:45 PM EDT | Severe Thunderstorm Warning | BUF | Allegany | 65 min |
| Jul 25, 3:57 PM EDT | Severe Thunderstorm Warning | BUF | Wayne | 63 min |
Nearby
Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.